Most side effects of radiotherapy gradually go away in the weeks or months after treatment. But long term side effects can continue. Or you might notice that some side effects begin months or years later.
Everyone is different and the side effects vary from person to person. You may not have all of the effects mentioned. Tell your doctor or nurse if you have any of these problems. They can help you to find ways of controlling the effects.
About side effects
Your doctor will explain the risk of you getting certain side effects before you start treatment. But they won’t be able to tell you whether any of these side effects will definitely happen to you. Some side effects are more likely in some people.
You have a higher risk of side effects if you have brachytherapy as well as external radiotherapy.
Problems passing urine and leakage of urine
You might have problems passing urine after the radiotherapy ends. It might gradually get harder to pass urine over a few weeks or months. This is due to the treatment causing a narrowing of the tube from the bladder to the penis (the urethra). The narrowing is called a urethral stricture.
You might be able to have a short operation to widen the urethra if this happens. Speake to your doctor if you find it hard to pass urine.
A small number of men find they can’t pass urine at all. Tell your doctor straight away if this happens.
Almost 50 out of every 100 men (almost 50%) who have radical radiotherapy have some problem with leaking urine after 6 years. Your doctor or nurse can refer you to a specialist incontinence clinic if this becomes a problem. They can help you with muscle exercises, bladder training and medicines.
Some men find that they can’t control their urine at all. This is very uncommon. If it happens you need to have a tube called a catheter into your bladder. The tube drains the urine into a bag.
Difficulty getting an erection (impotence)
Radiotherapy can damage the nerves that control getting an erection.
Whether you have problems getting and keeping an erection depends on:
- your age (impotence is less likely if you are under 65)
- whether you have other health conditions
- whether you had erection problems before the treatment
- if you have hormone therapy before or after the radiotherapy
- whether you have internal radiotherapy as well as external radiotherapy
Tell your doctor or specialist nurse as soon as possible if you have erection problems. They should refer you to a specialist to help you with this.
Early treatment with medicines such as sildenafil (Viagra) or apomorphine hydrochloride might help you to get and keep erections.
Problems with your bowels and back passage
Your bowel movements might be looser or more frequent than before your treatment. You might need to take anti diarrhoea medicines, such as loperamide (Imodium). Bulking agents, such as Fybogel might also help.
You might find that you need to avoid high fibre foods as it might make long term diarrhoea worse. Some people find it best to avoid high fibre vegetables, beans and pulses (such as lentils).
Inflammation of the back passage (rectum) is another possible long term side effect. Proctitis can cause a feeling of wanting to strain whether or not you actually need to pass a bowel movement. You might also have bleeding from your back passage or a slimy mucous discharge.
Talk to your doctor or specialist nurse if you have any of these side effects. They will be able to refer you to a specialist team that can help you to find ways of controlling the effects.
Swollen legs or scrotum
You might get swelling in the legs or the sack of skin around the testicles (the scrotum). The swelling is called lymphoedema (pronounced lim-fo-dee-ma). It happens when the lymph channels that drain fluid from the legs are damaged by the radiotherapy. The swelling can be uncomfortable.
You can do various things to lower your risk of getting lymphoedema. Early treatment can reduce the swelling and stop it from getting worse.
A second cancer
A small number of men develop bladder cancer or cancer of the lower bowel (rectum) after radiotherapy for prostate cancer.
Your doctor will discuss this with you and you will have regular checks after your treatment ends. The checks aim to pick up cancer early when the chance of successful treatment is high.
Problems with your bones
Radiotherapy can damage the bone cells in the pelvic area, and also lower the blood supply to the bones. The bones can become weaker. This is called avascular necrosis. Damage to the bones can cause pain and sometimes makes it hard to walk or climb stairs.
Your doctor will monitor you carefully, including checking your bone strength with a DEXA scan. They might suggest treatment with painkillers and walking aids to help you get around. You might also need to take medicines to strengthen the bones called bisphosphonates. These drugs can help to control pain and reduce the risk of fractures.
Sometimes, tiny cracks can appear in the pelvic bones some years after treatment. They are called pelvic insufficiency fractures. This is more likely to happen in people who have general weakening of their bones as they get older (osteoporosis). It is also more likely in people who are taking hormone therapies or steroids.
Speak to your doctor if you have any pain in your bones. The pain usually gets worse if you move around or do exercise and gets better when you sit still or rest. Your doctor might ask you to have x-rays, a CT scan or an MRI scan to see if there are any fractures in the bones.
Low levels of vitamin B12
You might have low vitamin B12 after radiotherapy to the pelvis (the area between your hip bones). This is called a vitamin B12 deficiency.
Radiotherapy can stop your digestive system from taking in (absorbing) vitamin B12 from the food you eat. This is called malabsorption. This means you can have a B12 deficiency even if you eat a balanced diet.
A B12 deficiency can be a cause of anaemia. This can lead to weakness, diarrhoea, numbness and tingling.
It’s important that you go to your doctor if you’re experiencing these symptoms so that they can help you.
Coping and support for you and your family
Coping with the side effects of prostate cancer radiotherapy can be difficult. There are things you can do, and people who can help you and your family to cope.